Back to Ask the Diabetes Team Ask the Diabetes Team

From Hamilton, Alabama, USA:

I have high levels of sugar in my urine and have had numerous glucose tolerance tests while pregnant and not. The results are always normal. Actually, my blood sugar is around 80 mg/dl [4.4 mmol/L] after drinking the glucose liquid. Over the past two years, I have had other symptoms, such as frequent yeast infections and vaginal tearing. Most recently, I have experienced excessive weight gain, onset of adult acne (mainly on my upper back and chest) and breakthrough bleeding between menstrual cycles. I have a Mirena IUD and thought this might be the cause, but my gynecologist says that she suspects I am overproducing insulin and prescribed Glucophage and spironolactone. This was without any testing, just my report of symptoms. But, she does say that I have a dark line on the back of my neck which cannot be seen by me, my husband, or my mother. Will the Gluchophage not further lower my blood glucose, which is not high? What could cause this? The sugar in my urine and low/average blood sugar seem to contradict everything I have read.


It sounds like your gynecologist is treating your for polycystic ovary syndrome. This is the most common cause for irregular menses in premenopausal women. The patients who have the syndrome have increased androgen side effects, including increased acne, hirsutism (increased hair growth), irregular menses, and are usually obese. The syndrome is usually accompanied by insulin resistance. This insulin resistance is a bold stroke and not specifically defined by an insulin level or glucose level. This is known by researchers studying the disease. A finding on the skin called acanthosis nigricans is found in some people and is associated with a raised, velvety layer of skin around the neck that appears hyperpigmented, compared to the surrounding skin. It is only a marker of insulin resistance, in general. Metformin (Glucophage) has been commonly prescribed as a way to decrease the insulin resistance. The spironolactone is an anti-androgen that blocks the effects of the increased androgens. It is important not to become pregnant while taking spironolactone as it can cause birth defects in male offspring. Therefore, I can pretty well piece together what you have said. You need to go back to your doctor and talk about the specifics. Don't forget to work on lifestyle changes as 25% patients with this polycystic ovary syndrome can develop diabetes and it is also associated with increased cardiovascular risk for heart attack or stroke. The good news is that the risk is modifiable with weight loss and change in lifestyle.


Original posting 13 Nov 2007
Posted to Diagnosis and Symptoms and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.